Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 291, NWS New Orleans, LA

November 24, 2000Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 24, 2000, 9:15 AM CST for Harrison County, Mississippi. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 24, 2000, 9:15 AM CST (15:15 UTC)
Expired
Nov 24, 2000, 9:45 AM CST
In force
30 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harrison County, MS

The radar

The Mobile radar (KMOB), 92 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 9:15 AM CSTThunderstorm WindLizana, MSThunderstorm wind gusts damaged a mobile home and moved it several feet off its foundation, blew off a metal roof, and damaged a porch deck roof.
Nov 24, 9:30 AM CSTThunderstorm WindLyman, MSA severe thunderstorm wind gusts blew down several large trees and a barn near Lyman, and several trees northwest of Lyman.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 9:00 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 241518
SVRNEW
MSC047-241545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
915 AM CST FRI NOV 24 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 945 AM CST

* AT 911 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM ABOUT 5 MILES NORTH AND NORTHWEST OF LONG 
BEACH...MOVING NORTHEAST AT 35 MPH.

THE COMMUNITIES OF IN THE PATH OF THIS STORM INCLUDE LYMAN...SAUCIER
...SUCCESS AND GULFPORT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNINING.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST8
OFFICE IN NEW ORLEANS.

LAT...LON 3046 8933 3035 8915 3055 8890 3065 8918

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 3:35 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Nov 24, 3:35 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
335 AM CST FRI NOV 24 2000

MODELS IN FAIRLY GOOD AGREEMENT WITH UPPER LOW OVER CENTRAL TX
MOVING E THEN NE ACROSS LA AND MS TODAY AS ANOTHER SHORT WAVE MOVES
INTO THE N AND CENTRAL ROCKIES INTO THE MEAN TROF POSITION. UPPER
LOW OVER TX BECOMING NEG TILTED AS IT MOVES ACROSS LA WITH
SIGNIFICANT UVV MOVING RAPIDLY ACROSS STATE. AT LOWER LEVELS...LOWS
ALONG THE CENTRAL TX COAST FORECAST TO MOVE RAPIDLY E AND NE
SWEEPING THRU FORECAST AREA DURING THE DAY. ETA IS SLIGHTLY FASTER
ON THIS MOTION THAN NGM. FORECAST SOUNDINGS INDICATING BOUNDARY
LAYER WINDS NEAR 30 KT WITH IMPRESSIVE LOW LEVEL TURNING IN LOWEST
5KM. INSTABILITY MAY BE A BIT LOW...BUT FEEL THAT COASTAL AREAS
CERTAINLY WILL BE INTO FAIRLY RICH LOW LEVEL MOISTURE THIS MORNING
AND EARLY AFTERNOON. EXPECT SQUALL LINE TO DEVELOP ALONG TROF LINE
EXTENDING FROM LOW AND SWEEP RAPIDLY EWD ACROSS FORECAST AREA DURING
THE DAY. WILL INCLUDE A MENTION OF HEAVY RAIN TODAY...THOUGH AMOUNTS
MAY BE LIMITED DUE TO RAPID PROGRESSION OF SYSTEM. HOWEVER WITH
GROUND FAIRLY SATURATED FROM LAST WEEKS RAINFALL...SITUATION WILL
HAVE TO BE MONITORED CLOSELY...ESPECIALLY THE E PORTION OF THE
FORECAST AREA WHERE SYSTEM MAY SLOW SOMEWHAT THIS AFTERNOON. WILL
ISSUE WIND ADVISORY FOR TODAY IN ADVANCE OF LOW...AS EXPECT TO SEE
20 TO 25 MPH WITH GUST TO 30 MPH OVER LAND IN ADVANCE OF THE SURFACE
LOW...ESPECIALLY ACROSS THE S PORTION OF FORECAST AREA.

AFTER SFC LOW PASSES E OF AREA...SIGNFICANT AMOUNT OF LOW LEVEL
MOISTURE IS WRAPPED AROUND THE SYSTEM IN W FLOW AND FORECASTING
CLOUDY CONDITIONS TO PERSIST SAT. AS SECOND SHORT WAVE SWEEPS ACROSS
AREA ON SUN...SOME LIGHT RAIN MAY OCCUR...THEN WITH UPPER FLOW
BECOMING NW...SKIES SHOULD CLEAR ON MON.

MCB 65/50/61/43 +211
BTR 70/52/62/45 +111
MSY 73/56/62/49 +211
GPT 70/55/66/46 +411

.NEW...SCA PQL TO THE ATCHAFALAYA RIVER INCLUDING LAKES
       PONTCHARTRAIN...MAUREPAS AND  BORGNE.

LA...WIND ADVISORY TODAY.
MS...WIND ADVIOSRY TODAY.

In the hours before

Special weather statement, Nov 24, 7:14 AM CST, 2 hours 1 minute before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-242100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
714 AM CST FRI NOV 24 2000

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER SOUTHEAST AND EAST
CENTRAL LOUISIANA TODAY AS WELL AS SOUTH MISSISSIPPI...

A MOIST UNSTABLE AIRMASS HAS SPREAD NORTHWARD FROM THE GULF
OF MEXICO OVERNIGHT IN ADVANCE OF A LOW PRESSURE SYSTEM OVER EAST
TEXAS. THE COMBINATION OF THE WARM UNSTABLE AIRMASS AND
STRONG SURFACE WIND COMBINED WITH AN UPPER LEVEL DISTURANCE
MOVING ACROSS THE AREA WILL RESULT IN A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS ACROSS SOUTHEAST LOUISIANA AND EXTREME SOUTH
MISSISSIPPI TODAY.

A FEW THUNDERSTORMS MAY REACH SEVERE LEVELS PRODUCING DAMAGING WIND
GUSTS...AND POSSIBLY PRODUCE ISOLATED BRIEF TORNADOES.

THE SEVERE WEATHER THREAT SHOULD DIMINISH BY EARLY EVENING.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE URGED TO
MONITOR THIS DEVE>LOPING WEATHER SITUATION THROUGHOUT THE DAY.

FOR MORE WEATHER INFORMATION VISIT OUR WEB-SITE AT
WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 8:40 AM CSTTornado WarningLIXHancock, Harrison35 min
Nov 24, 9:41 AM CSTTornado WarningLIXHarrison34 min
Nov 24, 9:48 AM CSTSevere Thunderstorm WarningLIXJackson27 min
Nov 24, 11:06 AM CSTSevere Thunderstorm WarningLIXJackson39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.